Nevada, 2010

Blizzard and Winter Storm in Nevada, November 23, 2010

November 23, 2010 · NWS LKN · 5 events in 5 counties and zones

A strong arctic front brought blizzard and near blizzard conditions and heavy snow to portions of northern Nevada. S.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong arctic front brought blizzard and near blizzard conditions and heavy snow to portions of northern Nevada. U.S. Highway 93 between Wells and Jackpot was closed for about 6 hours due to blizzard conditions. The Nevada Highway Patrol reported 11 vehicle accidents between Battle Mountain and Wells due to the winter weather conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Nov 23, 4:10 AM PST, 50 minutes earlier.

Area forecast discussion, Nov 23, 4:10 AM PST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
410 AM PST TUE NOV 23 2010

.SYNOPSIS...A POWERFUL WINTER STORM WILL BRING HEAVY SNOW AND
STRONG GUSTY WINDS TO MUCH OF THE REGION TODAY. TRAVEL WILL BE
HAZARDOUS IN MANY AREAS. BITTERLY COLD AIR WILL FOLLOW THE STORM
LATER TONIGHT THROUGH THURSDAY...WITH RECORD LOW TEMPERATURES
POSSIBLE.

&&

.SHORT TERM...TODAY THROUGH THURSDAY. POWERFUL SYSTEM DIVING
SOUTHWARD STRAIGHT OUT OF WESTERN CANADA STILL ON TRACK TO MOVE
ACROSS THE REGION TODAY. STILL EXPECTING A PERIOD OF VERY LOW
VISIBILITY WITH HEAVY SNOW AND WINDS GUSTING UP TO 50 MPH AS THE
ARCTIC FRONT PASSES...LIKELY DURING THE MID MORNING IN HUMBOLDT
COUNTY AND NORTHERN ELKO COUNTY...THE LATE MORNING IN SOUTHWESTERN
ELKO AND NORTHERN LANDER/EUREKA COUNTIES...THE EARLY TO MID
AFTERNOON ACROSS SOUTHERN LANDER/EUREKA COUNTIES...AND MID TO
LATE AFTERNOON ACROSS EXTREME EASTERN ELKO COUNTY AND WHITE PINE
COUNTY. PLENTY OF DYNAMICS INCLUDING STRONG LOW LEVEL
FRONTOGENESIS...SOME LIMITED CAPE...BRIEFLY NEGATIVE LI'S...STRONG
UPPER LEVEL DIVERGENCE...AND STRONG JET SUPPORT. THE NEGATIVE AS
FAR AS THIS BEING A HUGE SNOW MAKER IS THE FAIRLY LIMITED TIME
DURING WHICH THE STEADY SNOW WILL BE OCCURRING. SNOWFALL
ACCUMULATIONS OVERNIGHT WERE NOT AS MUCH AS EXPECTED...MAINLY DUE
TO A STRONG THRUST OF LOW-LEVEL MILD AND DRY AIR WHICH ROSE
TEMPERATURES UP INTO THE MID TO UPPER 30S IN MANY PLACES...AND
DROPPED DEWPOINTS DOWN TO AROUND 20. THIS CAUSED THE WARM
ADVECTION SNOW WHICH OCCURRED OVERNIGHT TO MOSTLY EVAPORATE AS IT
FELL TO THE SURFACE...PARTICULARLY AROUND ELKO ITSELF. THUS...HAVE
LOWERED STORM TOTAL SNOWFALL ACCUMULATIONS ACROSS ELKO COUNTY
SOMEWHAT...MAINLY IN THE VALLEYS. OTHERWISE...STILL EXPECT TODAY'S
EVENT TO BE QUITE MEMORABLE.

SYSTEM RAPIDLY EXITS STAGE RIGHT THIS EVENING. BASED ON THE SPEED
OF THE SYSTEM...THE START AND ESPECIALLY THE END TIMES OF THE
VARIOUS WARNINGS AND ADVISORIES WERE ADJUSTED SOMEWHAT...AS
ACCUMULATING SNOW SHOULD BE COMPLETELY CLEAR OF THE CWA BY 10 PM
TONIGHT...AND IN SOME AREAS MUCH SOONER. AS FAR AS PRODUCTS
GO...THE ONLY ITEM WHICH MAY STILL BE NEEDED IS A WIND ADVISORY
FOR NORTHERN NYE COUNTY FOR THIS EVENING AFTER THE FRONT PASSES.
CONFIDENCE IS NOT YET VERY HIGH SO HAVE NOT ISSUED IT JUST
YET...BUT IT IS SOMETHING THE NEXT SHIFT WILL NEED TO LOOK AT HARD.

COLD AIR SWARMS THE REGION BEHIND THE SYSTEM OVERNIGHT...WITH
TEMPERATURES FALLING BELOW ZERO IN MANY AREAS. SOME CLOUDS AND
PERHAPS A FEW SNOW SHOWERS WILL LINGER MAINLY ACROSS ELKO COUNTY
LATE TONIGHT AND EARLY WEDNESDAY AS SOME UPPER LEVEL ENERGY MOVES
THROUGH. TEMPERATURES ALOFT WILL BE EXTREMELY COLD...BELOW
-20C...ON WEDNESDAY...AND WITH THE ABUNDANT SNOW COVER WE EXPECT
HIGHS TO REMAIN STUCK IN THE TEENS IN MANY LOCALES. COLDEST NIGHT
LIKELY ON WEDNESDAY NIGHT AS WINDS GO CALM AND ALL REMAINING
CLOUDS CLEAR OUT...AND LOWS MAY BE BELOW -10 IN MANY PLACES. THIS
AIR MASS THREATENS TO BREAK RECORDS FOR THE COLDEST TEMPERATURES
EVER RECORDED DURING THE MONTH OF NOVEMBER IN SOME
PLACES...INCLUDING ELKO.

WARM ADVECTION BEGINS ALOFT ON THURSDAY...SO TEMPERATURES SHOULD
REBOUND INTO THE 20S IN MOST PLACES. HOWEVER...ACCOMPANYING THE
WARM ADVECTION WILL ALSO BE SOME CLOUDS...MAINLY ACROSS THE
NORTHWESTERN PORTION OF THE CWA. NO PRECIPITATION IS EXPECTED
HOWEVER. RCM

.LONG TERM...THURSDAY NIGHT THROUGH NEXT MONDAY. MODELS ARE IN
DISAGREEMENT AND TIMING OF PRECIPITATION WITH NEXT STORM SYSTEM
THIS WEEKEND WILL BE DIFFICULT. MODELS SEEM TO HOLD TOGETHER FOR A
COUPLE PERIODS THURSDAY NIGHT THROUGH FRIDAY...SHOWING SHORT WAVE
RIDGING OVER THE LKN CWFA...WHICH SHOULD BE UNEVENTFUL.
TEMPERATURES SHOULD MODERATE A LITTLE OVER THE WEEKEND AS THE NEXT
SYSTEM DROPS INTO NORTHERN CALIFORNIA TO PROVIDE A HEALTHY
SOUTHWEST FLOW ALOFT OVER THE GREAT BASIN. FRONTAL PASSAGE TIMING
IS DIFFICULT TO ASSESS BUT SHOULD OCCUR DURING THE LATTER PART OF
THE WEEKEND AS THE TROUGH ENCOMPASSES ALL OF NEVADA. A FEW INCHES
OF SNOW WILL RESULT FOR MOST AREAS AS ANOTHER COLD AIR MASS
ENVELOPS THE REGION. THIS STORM SYSTEM IS EXPECTED TO EXIT MONDAY
HOWEVER COLD AIR WILL CONTINUE TO PUMP INTO THE GREAT BASIN WITH A
SUBSTANTIAL NORTHERLY FLOW ALOFT KEEPING DAYTIME TEMPERATURES
BELOW PAR. MADE ONLY MODEST CHANGES TO CURRENT FORECAST DUE TO
INCONSISTENCIES WITHIN THE MODEL GROUP. LW

&&

.AVIATION...KWMC ASOS REMAINS TEMPORARILY OUT OF COMMISSION AND
AMD NOT SKED HAS BEEN APPENDED TO THE ROUTINE TAF. A STRONG COLD
FRONT WILL SWEEP ACROSS THE AREA TODAY BRINGING MODERATE TO HEAVY
SNOW WITH STRONG WINDS. VLIFR CONDITIONS ARE EXPECTED TO AFFECT
KWMC AND KEKO THIS MORNING AROUND SUNRISE AND LIFR CONDITIONS ARE
EXPECTED AT KELY AND KTPH THIS AFTERNOON AND EVENING. THE STORM
SYSTEM WILL BE EXITING THE STATE OVERNIGHT. LW

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL 4 PM PST THIS AFTERNOON FOR NORTHERN ELKO
COUNTY.

WINTER STORM WARNING UNTIL 1 PM PST THIS AFTERNOON FOR HUMBOLDT
COUNTY.

WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST
THIS EVENING FOR EXTREME EASTERN ELKO COUNTY...WHITE PINE
COUNTY.

WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR NORTHERN
LANDER COUNTY AND NORTHERN EUREKA COUNTY...SOUTHWEST AND SOUTH
CENTRAL ELKO COUNTY.

BLIZZARD WARNING UNTIL 7 PM PST THIS EVENING FOR RUBY
MOUNTAINS/EAST HUMBOLDT RANGE.

WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 PM PST THIS
EVENING FOR SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY.

&&

93/92/92
Hazardous weather outlook, Nov 23, 3:48 AM PST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
348 AM PST TUE NOV 23 2010

NVZ031-034-241200-
NORTHERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
348 AM PST TUE NOV 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A POWERFUL WINTER STORM WILL MOVE ACROSS THE REGION TODAY. A
PERIOD OF HEAVY SNOWFALL...COMBINED WITH WIND GUSTS UP TO 55
MPH...WILL RESULT IN BLIZZARD CONDITIONS WITH WHITEOUT CONDITIONS
ALONG WITH BLOWING AND DRIFTING SNOW. SNOW ACCUMULATIONS WILL
RANGE FROM 4 TO 8 INCHES IN THE VALLEYS...AND 8 TO 12 INCHES IN
THE MOUNTAINS. TRAVEL IS STRONGLY DISCOURAGED. A BLIZZARD WARNING
IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

BITTERLY COLD WEATHER WILL FOLLOW THE STORM FOR WEDNESDAY AND
THURSDAY. LOWS IN MANY LOCALES WILL BE BELOW ZERO ON WEDNESDAY
MORNING AND THURSDAY MORNING...WITH HIGHS STRUGGLING TO EXCEED
THE TEENS DURING THE DAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ030-032-036-241200-
HUMBOLDT COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
348 AM PST TUE NOV 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A POWERFUL WINTER STORM WILL MOVE ACROSS THE REGION TODAY. A
PERIOD OF HEAVY SNOWFALL...COMBINED WITH WIND GUSTS UP TO 50
MPH...WILL RESULT IN GREATLY REDUCED VISIBILITY ALONG WITH
BLOWING AND DRIFTING SNOW. SNOW ACCUMULATIONS WILL RANGE FROM 3 TO
6 INCHES IN THE VALLEYS...AND 8 TO 12 INCHES IN THE MOUNTAINS.
TRAVEL IS NOT RECOMMENDED. A WINTER STORM WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

BITTERLY COLD WEATHER WILL FOLLOW THE STORM FOR WEDNESDAY AND
THURSDAY. LOWS IN MANY LOCALES WILL BE BELOW ZERO ON WEDNESDAY
MORNING AND THURSDAY MORNING...WITH HIGHS STRUGGLING TO EXCEED
THE TEENS DURING THE DAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ033-035-037-241200-
EXTREME EASTERN ELKO COUNTY-WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
348 AM PST TUE NOV 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA AND NORTHEAST NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A POWERFUL WINTER STORM WILL MOVE ACROSS THE REGION TODAY AND
TONIGHT. A PERIOD OF SNOW...COMBINED WITH WIND GUSTS UP TO 50
MPH...WILL RESULT IN REDUCED VISIBILITY ALONG WITH BLOWING AND
DRIFTING SNOW. SNOW ACCUMULATIONS WILL RANGE FROM 1 TO 4 INCHES IN
THE VALLEYS...AND 4 TO 8 INCHES IN THE MOUNTAINS. TRAVEL WILL BE
HAZARDOUS. A WINTER WEATHER ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

BITTERLY COLD WEATHER WILL FOLLOW THE STORM FOR WEDNESDAY AND
THURSDAY. LOWS IN MANY LOCALES WILL BE BELOW ZERO ON WEDNESDAY
MORNING AND THURSDAY MORNING...WITH HIGHS STRUGGLING TO EXCEED
THE TEENS DURING THE DAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

RCM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 blizzard. Local standard time, as filed.

Winter Storm, Humboldt

When
November 23, 5:00 AM PST to 9:00 AM PST
Where
Humboldt forecast zone
Reported by
Trained Spotter
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Winds gusting between 40 and 50 mph along with moderate to heavy snow created near blizzard conditions.

Blizzard, Ruby Mountains/E Humboldt Range

When
November 23, 6:00 AM PST to 2:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Six to eight inches of snow along with winds gusting to 56 mph created whiteout conditions.

Winter Storm, N Lander & N Eureka

When
November 23, 8:30 AM PST to 10:30 AM PST
Where
N Lander & N Eureka forecast zone
Reported by
Mesonet
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Winds gusting between 40 and 50 mph along with falling and blowing snow created near blizzard conditions.

Blizzard, N Elko Cnty

When
November 23, 9:00 AM PST to 2:00 PM PST
Where
N Elko Cnty forecast zone
Reported by
Law Enforcement
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

U.S. Highway 93 between Wells and Jackpot was closed due to strong winds and snow creating hazardous driving conditions due to low visibility.

Winter Storm, Sw & Sc Elko

When
November 23, 9:30 AM PST to 2:00 PM PST
Where
Sw & Sc Elko forecast zone
Reported by
ASOS

Moderate to heavy snow along with wind gusts of 30 to 40 mph created blizzard-like conditions. The Nevada Highway Patrol reported 11 vehicle accidents along Interstate 80 between Battle Mountain and Wells due to the weather.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262073, 262071, 262074, 262070, 262072.